Hail, Oneida
- When
- May 15, 11:01 AM EST
- Where
- Oneida County, 0.69 mi S of West Branch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.370, -75.480
An isolated thunderstorm produced large hail across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An isolated thunderstorm produced large hail across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 15, 9:47 AM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1047 AM EDT WED MAY 15 2013 .SYNOPSIS... A FRONTAL SYSTEM STRETCHING FROM A LOW OVER CANADA WILL PUSH THROUGH THE AREA TODAY AND BRING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRIER AIR WILL RETURN PUSH IN BEHIND THE SYSTEM FOR THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... 1045 AM UPDATE... FORECAST DETAILS OVERHAULED IN THE NEAR TERM FOR EVOLUTION OF WARM FRONT NOW...AND COLD FRONT LATER TODAY. WARM FRONT IS NOW ADVANCING THROUGH THE AREA WITH ELEVATED SHOWERS FALLING INTO DRY LOW LEVEL AIR /TRACE TO VERY LIGHT RAINFALL/ YET ALSO SOME ELEVATED STORM CELLS. WHILE MAIN JET IS WELL NORTH...THE LEFT EXIT REGION OF A SMALLER JET IS CURRENTLY PROVIDING SOME SUPPORT FOR THE CURRENT ACTIVITY. HOWEVER...SUPPORT WILL BE DIMINISHING AS WE GO THROUGH THE DAY...AS WE GET OVERTAKEN BY THE RIGHT EXIT REGION /SUBSIDENCE INFLUENCE/ OF THE LARGER MAIN JET. ALSO...WHAT HAS BECOME VERY APPARENT ON 7.4 MICRON IMAGERY IS ELEVATED DRY MIXED LAYER PUNCHING IN FROM THE WEST BEHIND THE WARM FRONT. WHILE THIS IS YIELDING THE STEEP MID LEVEL LAPSE RATES /AND EVEN SMALL HAIL WITHIN A CORE IN ONONDAGA COUNTY RIGHT NOW/...IT WILL ALSO HAVE DETRIMENTAL EFFECT ON CONVECTION LATER TODAY ALONG THE COLD FRONT BECAUSE OF MID LEVEL CAPPING AND LOWERING PRECIPITABLE WATER LIMITING COVERAGE. THAT BEING SAID...THE INCREASING SUNSHINE ADVANCING IN FROM THE WEST WILL ALSO ALLOW QUICK WARMING AND THUS SURFACE-BASED DESTABILIZATION. WE STILL NEED TO WATCH THINGS CLOSELY DUE TO THE HIGH AMOUNT OF SHEAR AND THUS GUSTY WIND THREAT...BUT OVERALL SEVERE THREAT APPEARS TO BE LIMITED AND ISOLATED. AFTER QUICK EXIT OF WARM FRONT-RELATED ELEVATED CONVECTION LATE MORNING...ATTEMPTED SURFACE-BASED CONVECTIVE DEVELOPMENT WILL OCCUR ALONG COLD FRONT THIS AFTERNOON...WITH INCREASING COVERAGE AS IT HEADS SOUTH AND EAST /AND WHERE IT OCCURS...A GUSTY WIND THREAT/. HOWEVER...THE GAPPY COVERAGE OF INITIALIZING CONVECTION MEANS THAT MUCH OF THE WESTERN TO NORTHWESTERN ZONES MAY ALREADY BE DONE WITH RAINFALL TODAY...AND EVEN WHERE IT DOES OCCUR THE SPEED OF THE SYSTEM AND LOWERING PRECIPITABLE WATER WILL GREATLY LIMIT AMOUNTS TO LESS THAN QUARTER INCH. PREVIOUS DISCUSSION... LOW OVER ONTARIO WILL PUSH A DOUBLE SFC FNT SYSTEM THRU THE AREA TODAY WITH A WRM FNT FLWD CLOSELY BY A COLD FNT. NAM AND GFS CONTS TO BACK OFF ON THE QPF AND UPSTREAM RADARS SHOW VERY LIMITED PCPN. SNDGS LOOKING VERY DRY...AND SFC DEW PTS ARE IN THE UPR 20S AND LOW 30S THIS MRNG. ALSO...BOTH MODELS SHOWING A STRONGER LL STABLE LYR LIMITING THE ABILITY OF ANY SFC BASED HTG TO AID THE CONV. OPERATIONAL NAM CONTS TO BE AN OUTLIER IN THE AMT OF CAPE AVBL IN THE BRIEF WRM SECTOR...WITH THE SREF MEAN CLOSER TO THE GFS. WILL BRING POPS BACK TO THE CHANCE CAT AND LWR QPF AMTS PER THE MODELS AND HPC FCST. WILL CONT WITH THE IDEA OF SOME SCT TRW...BUT BELIEVE CHANCES ARE LWRG. LOOKS LIKE THE CHANCE OF SVR IS SMALL AS WELL DESPITE THE GOOD UNIDIRECTIONAL SHEAR. JUST NOT ENUF AVBL ENERGY. TEMPS SHD PUSH INTO THE MID 70S OVER THE CNTRL SRN TIER AND NEPA...COOLER FURTHER NORTH WHERE THE WRMR AIR IS UNLIKELY TO ADVANCE AHD OF THE COLD FNT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... BROAD AND SOMEWHAT FLAT UPR TROF DVLPS KEEPING COOLER AIR IN THE REGION DURING THE SHRT TERM. WEAK SFC HI OVER THE UPR LAKES WILL KEEP AND NW FLOW OF DRY AIR. WV APRCHS LATE IN THE PD AND MAY DVLPS SOME PCPN WELL SOUTH OF THE AREA ON FRIDAY...BUT UPR CONFLUENT FLOW WILL SHEAR THE WV AND CONT TO HELP BUILD THE SFC HI OVER THE AREA. MODEL GUID CONTS TO BE IN GOOD AGREEMENT WITH NEAR SEASONAL AFTN HI TEMPS...BUT SOMEWHAT COOLER THAN NRML OVER NGT IN THE CLR SKIES AND DRY AIR. && .LONG TERM /SATURDAY THROUGH TUESDAY/... FAIRLY INTERESTING PERIOD SHAPING UP FOR THE EXTENDED AS BLOCKING HIGH PRESSURE STRENGTHENS SOUTH OF GREENLAND EARLY ON. UNDER THIS SCENARIO....CLOSED UPPER LOW THAT WILL PASS NORTH OF OUR AREA EARLY THURSDAY WILL SLOWLY INCH OUT TO SEA AND TAKE UP RESIDENCE JUST SOUTH OF NEWFOUNDLAND EFFECTIVELY PLACING NORTHWEST CYCLONIC FLOW ACROSS OUR REGION FOR THE UPCOMING WEEKEND. MEANWHILE ALONG THE SFC...MODEL PROGS CONTINUE TO SUGGEST WEAK HIGH PRESSURE PREVAILING OVER OUR REGION WHICH SHOULD PROVIDE FAIRLY DRY WX BY KEEPING A STALLED FRONT POSITIONED TO OUR SOUTH. THERE IS SOME DISAGREEMENT WITH THE GFS AND ECMWF WITH RESPECT TO SENSIBLE WX FOR SATURDAY AS THE FORMER SUGGESTS A WEAK WAVE WILL PASS JUST TO OUR SOUTH BRINGING A CHANCE FOR RAIN TO THE REGION. MEANWHILE THE NEWLY ARRIVING ECMWF MAINTAINS DRY CONDITIONS ACROSS MUCH OF THE NORTHEAST WITH FIRM HIGH PRESSURE IN PLACE. IN ANY EVENT...HAVE MAINTAINED SLGT CHC POPS FOR NOW UNTIL BETTER MODEL AGREEMENT IS REACHED. UPPER RIDGING TO FINALLY BUILD ACROSS THE REGION BY EARLY NEXT WEEK WITH 582 DM HEIGHTS BUILDING FROM THE SOUTH. THIS SHOULD SUPPORT ABOVE AVERAGE TEMPS EARLY NEXT WEEK WITH VALUES REACHING WELL INTO THE 70S FOR DAYTIME HIGHS BOTH MON AND TUE. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A LINE OF LIGHT RAIN SHOWERS IS PROGESSING WEST TO EAST ACROSS THE FA THIS MORNING. THE SHOWERS WILL BE BRIEF, WITH NO RESTRICTIONS ANTICIPATED. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AT BGM-ITH-ELM- AVP. CONFIDENCE IS LOW DUE TO LOW DEW POINTS AND WEAK INSTABILITY. THE BEST CHANCE FOR THUNDER WILL BE BETWEEN 18Z AND 22Z. WINDS WILL INCREASE OUT OF THE SOUTHWEST AT 10 TO 15 KNOTS TODAY. OUTLOOK... THUR/FRI/SAT/SUN...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM/MDP SHORT TERM...DGM LONG TERM...CMG AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 523 AM EDT WED MAY 15 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-160930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN- 523 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND SOUTHEASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ038>040-043-044-047-048-072-160930- BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 523 AM EDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND A CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Ft Drum radar (KTYX), 46 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442809.